Hail, Leavenworth
- When
- May 30, 12:10 AM CST
- Where
- Leavenworth County, Jarbalo
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -95.070
A weak cold front brought thunderstorms to east central Kansas, in the early morning hours of May 30, 2012. There were two reports of hail up to nickels in size, in Leavenworth County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A weak cold front brought thunderstorms to east central Kansas, in the early morning hours of May 30, 2012. There were two reports of hail up to nickels in size, in Leavenworth County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 29, 11:09 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1209 AM CDT Wed May 30 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... This afternoon, a weak frontal boundary had slowly sagged south across southeast Kansas into central Missouri. Along and south of the boundary, temperatures have warmed into the upper 80s to near 90 degrees resulting in MLCAPE values increasing to 1500-2000 J/kg. Given continued sfc heating this afternoon along the boundary coupled with a potentially breakable cap, cannot rule out an isolated storm or two across central Missouri this afternoon and evening. However, chances appear conditional given slight mid level height rises and only weak low level convergence along the boundary. Stronger convection is expected to develop across south-central Kansas later this afternoon and evening along the western extent of the aforementioned frontal boundary. The bulk of this activity is expected to propagate south of the forecast area this evening, however cannot rule out a few storms clipping the far southern counties. Should this occur, large hail and damaging winds would be possible with the stronger storms. Secondary area of concern will be across east-central Kansas into west-central Missouri later tonight along H85 shear axis as a decent mid level speed max moves across the area. 12z operational Nam along with several convection-allowing models suggest convection developing across east central Kansas near midnight tonight with additional development eastward along and south of the Missouri River. This activity would generally move east-southeast with time pushing into portions of central Missouri overnight. While the severe weather potential associated with this activity will be on the low side, 35-45kts bulk shear coupled with lingering instability and modest mid level lapse rates may yield a strong storm or two capable of small hail production. Attention then turns to Wednesday as the next upper storm system moves into the central plains and closes off across the Midwest. Convection is expected to initiate across the high plains during the day Wednesday as the system emerges east of the Rockies. This should keep the bulk of precipitation further west during the day although cannot rule out some scattered convection across portions of central Missouri along the old stalled frontal boundary which should be fairly diffuse by this time. Guidance continues to suggest MCS development across western into south-central Kansas during the day Wednesday which is then expected to slide into northern Oklahoma by Wednesday evening. This may tend to rob the deeper moisture from advecting northward ahead of the stronger dynamics associated with the upper trough. Nevertheless, strong ascent will overspread the area Wednesday night through Thursday morning to provide decent rain chances for most locations. Expect the bulk of the precipitation to move east of the forecast area by Thursday night with a faster solution from most available guidance. Deroche Medium Range (Friday through Tuesday)... Will be in a transition period as a deep upper trough will be exiting the mid MO River Valley on Friday with rising heights/warm air advection quickly returning over the weekend. This will be followed by a sharpening upper ridge by Tuesday in response to a strong trough digging into the west coast. The medium range models are in reasonably good agreement on the overall synoptic scale evolution but the sensible weather will likely be driven by the location of frontal boundaries and strength/location of areas of isentropic ascent. To that end the GFS/ECMWF are not in total agreement with each model taking turns on being overly wet during different periods over the 4 state region. Lacking confidence in any one model prefer going with a model blend but with a slightly dry bias through Sunday and await better signals in order to add pops. Do believe the warm air advection will be stronger than earlier advertised and have started to trend warmer over the weekend with the potential for further warming with later model runs. GFS and ECMWF do agree that a frontal boundary has a decent chance of being close enough to the CWA to warrant the chance pops that the AllBlend model solution provides. MJ && .AVIATION... For the 06Z TAFs, thunderstorms have erupted across eastern KS and west central MO along gradient of low to mid level theta-e. Have amended 00Z TAFS to mention thunderstorms at MKC and MCI and continued mention of storms through 01Z. Will carry a VCTS group through 09Z as storms should move east southeast with time and MCI will probably be about the northern extent of any activity. After this round of storms moves out it should be quiet for most of the day with scattered to broken mid level clouds. Confidence is low with regards to timing of additional storms but have added a VCTS group for after 00Z as models seem to highlight that time as having a higher probability. CDB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1221 AM CDT WED MAY 30 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1221 AM CDT WED MAY 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...REST OF TONIGHT THERE IS CHANCE FOR SEVERE THUNDERSTORMS THROUGH 6 AM IN AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO SEDALIA. THE PRIMARY THREAT WILL BE FROM HAIL AROUND THE SIZE OF OF QUARTER...HOWEVER A FEW DAMAGING WIND GUSTS CAN NOT BE RULED OUT AS WELL WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CDB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 AM CDT WED MAY 30 2012
KSZ103-104-300615-
LEAVENWORTH KS-WYANDOTTE KS-
1252 AM CDT WED MAY 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE AND
CENTRAL LEAVENWORTH COUNTIES UNTIL 115 AM CDT...
AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TONGANOXIE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BASEHOR...LANSING...JARBALO...FAIRMOUNT AND PIPER.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3929 9488 3927 9486 3913 9481 3909 9518
3915 9519 3918 9519
TIME...MOT...LOC 0552Z 255DEG 28KT 3916 9508
CDBThe Pleasant Hill radar (KEAX), 82 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377988, 377989.